Management Of Immune-Related Adverse Events And Kinetics Of Response With Ipilimumab
Monoclonal antibodies directed against the immune checkpoint protein cytotoxic T-lymphocyte antigen-4 (CTLA-4; CD152)—ipilimumab and tremelimumab—have been investigated in metastatic melanoma and other cancers and have shown promising results. Recently, ipilimumab was approved by the US Food and Drug Administration for the treatment of metastatic melanoma. We review the literature on managing the adverse effects and kinetics of tumor regression with ipilimumab and provide guidelines on their management. During treatment with these antibodies, a unique set of adverse effects may occur, called immune-related adverse events (irAEs). These include rashes, which may rarely progress to life-threatening toxic epidermal necrolysis, and colitis, characterized by a mild to moderate, but occasionally also severe and persistent diarrhea. Hypophysitis, hepatitis, pancreatitis, iridocyclitis, lymphadenopathy, neuropathies, and nephritis have also been reported with ipilimumab. Early recognition of irAEs and initiation of treatment are critical to reduce the risk of sequelae. Interestingly, irAEs correlated with treatment response in some studies. Unique kinetics of response have been observed with CTLA-4 blockade with at least four patterns: (1) response in baseline lesions by week 12, with no new lesions seen; (2) stable disease, followed by a slow, steady decline in total tumor burden; (3) regression of tumor after initial increase in total tumor burden; and (4) reduction in total tumor burden during or after the appearance of new lesion(s) after week 12. We provide a detailed description of irAEs and recommendations for practicing oncologists who are managing them, along with the unusual kinetics of response associated with ipilimumab therapy.